Alert archive / Nebraska / Tornado Warnings in 2023

Tornado Warning 14, NWS Hastings, NE

June 2, 2023York County, Nebraska

NWS Hastings, NE issued this tornado warning at Jun 2, 2023, 4:24 PM CDT for York County, Nebraska. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2023, 4:24 PM CDT (21:24 UTC)
Expired
Jun 2, 2023, 4:47 PM CDT
In force
23 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Tornado
Observed
Hail
0.75 in

County York County, NE

The radar

The Grand Island radar (KUEX), 102 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.4 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2023-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 256 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2023-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
256 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1259 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

341 
WFUS53 KGID 022124
TORGID
NEC185-022200-
/O.NEW.KGID.TO.W.0014.230602T2124Z-230602T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Hastings NE
424 PM CDT Fri Jun 2 2023

The National Weather Service in Hastings has issued a

* Tornado Warning for...
  East central York County in east central Nebraska...

* Until 500 PM CDT.

* At 423 PM CDT, a possible landspout tornado was located near the 
  Waco Interstate 80 exit, or 8 miles east of York, moving north at 
  15 mph.

  HAZARD...Damaging tornado.

  SOURCE...Law enforcement confirmed possible tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Waco.

This includes Interstate 80 between mile markers 359 and 365.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4077 9746 4090 9756 4095 9740 4082 9737
      4080 9737
TIME...MOT...LOC 2123Z 157DEG 11KT 4083 9744 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

Pfannkuch
1 follow-up statement
697 
WWUS53 KGID 022147
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
447 PM CDT Fri Jun 2 2023

NEC185-022156-
/O.CAN.KGID.TO.W.0014.000000T0000Z-230602T2200Z/
York NE-
447 PM CDT Fri Jun 2 2023

...THE TORNADO WARNING FOR EAST CENTRAL YORK COUNTY IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has 
been cancelled. However, a POSSIBLE threat for brief landspout 
tornadoes could now extend farther north of the Warning area. 

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Hastings.

LAT...LON 4077 9746 4090 9756 4095 9740 4082 9737
      4080 9737
TIME...MOT...LOC 2144Z 157DEG 11KT 4090 9748 

$$

Pfannkuch

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at Jun 2, 3:58 PM CDT, 26 minutes earlier.

Area forecast discussion, Jun 2, 3:58 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
358 PM CDT Fri Jun 2 2023

.DISCUSSION...(This evening through Friday)
Issued at 358 PM CDT Fri Jun 2 2023

Key Messages:

* Active day today with scattered showers and thunderstorms. This
  will persist into the evening hours before a lull overnight.

* Much of the area saw rain today and as of 3 pm a strip about 50
  miles wide across the central part of the forecast area saw 1 to
  2 inches.

* Another round of showers and thunderstorms are expected tomorrow
  during the day.

* It will dry out some and warm up as upper level ridging builds
  in next week.

It has been an active day with scattered showers and thunderstorms
slowly moving largely from south to north across the forecast
area. This activity has not been strong or severe, but they are
effective rain producers. Much of the central part (south to north
stripe) of the forecast area has seen between 1 to 2 inches. This
has been manageable, but additional rain over saturated areas
could exacerbate the situation and cause some hydro concerns as
we move into Saturday.

Aloft, a broad upper low over the four corner area continues to
spin with few lobes of vorticity spinning around it. These
continue to be responsible for our scattered activity.

A bit more about the expectations over the next 24-48 hours.
Models have struggled with this situation for days now, weak upper
flow and unorganized convection. Expect the current activity to
persist and move north - swinging across the forecast area through
the remainder of the afternoon and evening. Expect activity to
wane this evening into the overnight hours with a relatively quiet
and dry overnight hours expected. Then as the next lobe of
vorticity moves northward around the low late tonight and into
tomorrow, the next round of showers/thunderstorms will move north
across the forecast area. Precipitation will move in from the
south and move northward across the area. Need to watch for
potential flooding concerns if the same areas are impacted as saw
decent amounts of rain today.

Additionally areas of fog are possible early Saturday morning as
we have easterly upslope flow and plentiful moisture with today's
precipitation.

While not guaranteed, it does look to dry out as we move into
early next week as upper ridging builds in. That said, there is
some indication that some weak vorticity may linger in the weak
flow which could increase pops from what we have now. That being
said, feel that dryer conditions are more likely. Temperatures
will warm up - into the 80s which isn't too far above climatic
norms for early June.

Through the next week the amplified upper ridge continues to peak
into Canada and the disturbances in the polar jet struggle to
break down the ridge and break us out of the current pattern.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Saturday)
Issued at 1253 PM CDT Fri Jun 2 2023

Shower and thunderstorm activity is present near both terminals.
Thunderstorm potential as of 18z is better to the south of the
terminals, but cannot be ruled out as recent lightning has
shown. Widespread thunder/lightning threat is not expected though
for a couple more hours as the instability from the south works
its way northward.

Widely scattered showers and thunderstorms will continue to be
present through the afternoon and early evening hours at both
terminals. Organized activity and severe storms are not currently
expected. Thunderstorm activity is expected to wane in the late
evening hours with a lull through the overnight hours before
picking back up Saturday late morning.

Fog, however, is possible with light easterly winds during the
overnight hours due to the plentiful moisture added by the
daytime rain. IFR to MVFR visibilities and ceilings are possible
through the morning hours at both terminals, but KEAR looks to
have the better chance at seeing worse conditions.

TAFs focus on the this afternoon and evening and then the fog
potential in the morning before more precipitation tomorrow.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Billings Wright
AVIATION...Billings Wright
Hazardous weather outlook, Jun 2, 3:06 AM CDT, 13 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
306 AM CDT Fri Jun 2 2023

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
031200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
306 AM CDT Fri Jun 2 2023

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

Chances for isolated to scattered thunderstorms will continue
across the outlook area today and tonight. This afternoon and
evening, there will be the potential for a few storms to be on the
strong to marginally severe side, mainly west of Highway 183 and
south of Interstate 80. Hail up to the size of quarters, wind
gusts up to 60 MPH, and locally heavy rainfall would be the
primary threats with any stronger storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Periodic thunderstorm chances remain in the forecast across the
outlook area through next Thursday, but the best chances look to
be this weekend, then diminish into the new work week. Despite
the multiple thunderstorm chances in the forecast, no one day
appears to be a complete washout or present a significant risk for
widespread severe weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight, but any
hail, wind, and rainfall reports are always appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Local storm report, Jun 2, 4:17 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
417 PM CDT Fri Jun 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     Tornado          2 SSE Aurora            40.84N 98.00W
06/02/2023                   Hamilton           NE   Public

            Emergency management confirmed landspout
            tornado...location only approximate as no
            discernible radar signature.

&&

Pfannkuch

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 4:11 PM CDTTornado Warning Tornado observedGIDHamilton34 min
Jun 2, 4:30 PM CDTTornado Warning Tornado observedGIDHamilton, Merrick30 min
Jun 2, 4:45 PM CDTSpecial Weather StatementGIDPolk45 min
Jun 2, 4:51 PM CDTSpecial Weather StatementGIDMerrick24 min
Jun 2, 5:04 PM CDTSevere Thunderstorm WarningGIDMerrick, Nance26 min

Nearby

Tornado Warnings in Nebraska, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.